Alert archive / Iowa / Red Flag Warnings in 2015

Red Flag Warning 6, NWS Des Moines, IA

April 4, 2015Crawford County, Sac County, Iowa

NWS Des Moines, IA issued this red flag warning at Apr 4, 2015, 3:57 AM CDT for Crawford County, Sac County, Iowa. It took effect at Apr 4, 2015, 1:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 4, 2015, 3:57 AM CDT (08:57 UTC)
In effect from
Apr 4, 2015, 1:00 PM CDT
Expired
Apr 4, 2015, 8:00 PM CDT
In force
7 hr
Issued by
NWS Des Moines, IA

Counties Crawford County, IA, Sac County, IA

The radar

The Omaha radar (KOAX), 136 km from the middle of the area, began a volume at 08:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 9.0 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2015-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2015-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2443 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

742 
WWUS83 KDMX 040857
RFWDMX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
357 AM CDT SAT APR 4 2015

...DANGEROUS FIRE WEATHER CONDITIONS FOR WESTERN IOWA TODAY...

.STRONG AND GUSTY SOUTHWEST WINDS IN CONJUNCTION WITH LOW RELATIVE
HUMIDITY AND MUCH OF THE SURFACE FUELS ARE STILL HIGHLY COMBUSTIBLE
HAS LED TO EXTREMELY DANGEROUS FIRE WEATHER TODAY.

IAZ033-044-041700-
/O.NEW.KDMX.FW.W.0006.150404T1800Z-150405T0100Z/
SAC-CRAWFORD-
357 AM CDT SAT APR 4 2015

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
CDT THIS EVENING FOR EXTREME FIRE CONDITIONS....

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A RED FLAG
WARNING FOR EXTREME FIRE CONDITIONS...WHICH IS IN EFFECT FROM
1 PM THIS AFTERNOON TO 8 PM CDT THIS EVENING.

* TIMING...THE STRONGEST WINDS AND LOWEST RELATIVE HUMIDITY WILL
  BE THIS AFTERNOON RESULTING IN DANGEROUS FIRE WEATHER CONDITIONS
  DURING THE AFTERNOON AND INTO EARLY EVENING.

* WIND...SOUTHWEST WINDS OF 15 TO 20 MPH WITH GUSTS TO 30 MPH. 

* RELATIVE HUMIDITY...AS LOW AS 21 PERCENT.

* FUEL...THE MAJORITY OF WILD GRASSES REMAIN OVER 90 PERCENT CURED
  MAKING THE SURFACE FUELS HIGHLY COMBUSTIBLE.

* IMPACTS...ANY FIRES WILL SPREAD VERY RAPIDLY AND BE VERY 
  DIFFICULT TO CONTROL IN THESE DANGEROUS CONDITIONS. OUTDOOR 
  BURNING IS HIGHLY DISCOURAGED AND SHOULD BE AVOIDED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

KLP
3 follow-up statements
916 
WWUS83 KDMX 041612
RFWDMX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
1112 AM CDT SAT APR 4 2015

...DANGEROUS FIRE WEATHER CONDITIONS FOR WESTERN IOWA TODAY...

.STRONG AND GUSTY SOUTHWEST WINDS IN CONJUNCTION WITH LOW
RELATIVE HUMIDITY AND MUCH OF THE SURFACE FUELS ARE STILL HIGHLY
COMBUSTIBLE HAS LED TO EXTREMELY DANGEROUS FIRE WEATHER TODAY.

IAZ033-044-050015-
/O.CON.KDMX.FW.W.0006.150404T1800Z-150405T0100Z/
SAC-CRAWFORD-
1112 AM CDT SAT APR 4 2015

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR EXTREME FIRE CONDITIONS....

* SHORT TERM TRENDS...THE STRONGEST WINDS AND LOWEST RELATIVE
  HUMIDITY WILL BE THIS AFTERNOON RESULTING IN DANGEROUS FIRE
  WEATHER CONDITIONS DURING THE AFTERNOON AND INTO EARLY EVENING.

* WIND...SOUTHWEST WINDS OF 15 TO 20 MPH WITH GUSTS TO 30 MPH.

* RELATIVE HUMIDITY...AS LOW AS 15 TO 25 PERCENT THIS AFTERNOON.

* FUEL...THE MAJORITY OF WILD GRASSES REMAIN OVER 90 PERCENT 
  CURED MAKING THE SURFACE FUELS HIGHLY COMBUSTIBLE. 

* IMPACTS...ANY FIRES WILL SPREAD VERY RAPIDLY AND BE VERY 
  DIFFICULT TO CONTROL IN THESE DANGEROUS CONDITIONS. OUTDOOR 
  BURNING IS HIGHLY DISCOURAGED AND SHOULD BE AVOIDED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
679 
WWUS83 KDMX 042057
RFWDMX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
357 PM CDT SAT APR 4 2015

...DANGEROUS FIRE WEATHER CONDITIONS FOR WESTERN IOWA TODAY...

.STRONG AND GUSTY SOUTHWEST WINDS IN CONJUNCTION WITH LOW
RELATIVE HUMIDITY AND MUCH OF THE SURFACE FUELS ARE STILL HIGHLY
COMBUSTIBLE HAS LED TO EXTREMELY DANGEROUS FIRE WEATHER TODAY.

IAZ033-044-050100-
/O.CON.KDMX.FW.W.0006.000000T0000Z-150405T0100Z/
SAC-CRAWFORD-
357 PM CDT SAT APR 4 2015

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR EXTREME FIRE CONDITIONS....

* SHORT TERM TRENDS...GUSTY WINDS AND LOW HUMIDITY WILL CONTINUE
  THROUGH THE AFTERNOON HOURS BEFORE CONDITIONS IMPROVE THIS
  EVENING.

* WIND...SOUTHWEST WINDS OF 15 TO 20 MPH WITH GUSTS TO 30 MPH.

* RELATIVE HUMIDITY...AS LOW AS 21 PERCENT.

* FUEL...THE MAJORITY OF WILD GRASSES REMAIN OVER 90 PERCENT 
  CURED MAKING THE SURFACE FUELS HIGHLY COMBUSTIBLE. 

* IMPACTS...ANY FIRES WILL SPREAD VERY RAPIDLY AND BE VERY 
  DIFFICULT TO CONTROL IN THESE DANGEROUS CONDITIONS. OUTDOOR 
  BURNING IS HIGHLY DISCOURAGED AND SHOULD BE AVOIDED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
576 
WWUS83 KDMX 050054
RFWDMX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
754 PM CDT SAT APR 4 2015

...RED FLAG WARNING WILL EXPIRE...

IAZ033-044-050200-
/O.EXP.KDMX.FW.W.0006.000000T0000Z-150405T0100Z/
SAC-CRAWFORD-
754 PM CDT SAT APR 4 2015

...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR
EXTREME FIRE CONDITIONS....

GUSTY SOUTHWEST WINDS BETWEEN 10 TO 15 MPH WITH GUSTS UP TO 25
MPH AT TIMES...WILL BEGIN TO DIMINISH AFTER SUNSET. CONDITIONS
WILL REMAIN DRY WITH RH VALUES AROUND 30 PERCENT...BUT WILL
CONTINUE TO CLIMB THROUGH THE OVERNIGHT HOURS TO NEAR 45 PERCENT
BY MIDNIGHT.

$$

AWB

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this red flag warning went out at Apr 4, 3:34 AM CDT, 23 minutes earlier.

Area forecast discussion, Apr 4, 3:34 AM CDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
334 AM CDT SAT APR 4 2015

.SHORT TERM /TODAY/...
ISSUED AT 335 AM CDT SAT APR 4 2015

MAIN FORECAST ISSUE TODAY DEALT WITH TEMPERATURES...DEW POINTS
AND WINDS...AND THUS FIRE WEATHER CONCERNS. LEANED TOWARD THE GFS
FOR DEW POINTS TODAY WHICH RESULTED IN 3-4 DEGREES LESS THAN
PREVIOUSLY FORECAST FOR THIS AFTERNOON. DEEP MIXING DEVELOPS LATER
THIS MORNING AND CONTINUES DURING THE AFTERNOON HOURS...ONLY
AIDING IN THE DRIER DEW POINTS AT THE SURFACE. MIXING TO AROUND
800MB DRY ADIABATICALLY SHOULD PUT WIND GUSTS OVER 25 KNOTS THIS
AFTERNOON OVER THE WESTERN PORTIONS OF THE FORECAST AREA. CRL/HNR
FORECAST SOUNDING PER NAM/RUC AND GFS AT CRL SHOW WINDS ATOP THE
MIXED LAYER AROUND 30 KNOTS OR SO AND MUCH OF THESE OF WINDS
SHOULD MATERIALIZE AT THE SURFACE. WENT SLIGHTLY ABOVE GUIDANCE
TODAY WITH THE DEEP MIXING AND THE ANTICIPATED DRIER ATMOSPHERE.
WENT AHEAD AND ISSUED A RED FLAG WARNING FOR CRAWFORD AND SAC
COUNTIES THIS AFTERNOON AND SEE THE FIRE WEATHER DISCUSSION FOR
DETAILS.

.LONG TERM /TONIGHT THROUGH FRIDAY/...
ISSUED AT 335 AM CDT SAT APR 4 2015

ACTIVE WEATHER PATTERN TO SET UP NEXT WEEK. THOUGH OVERALL TIMING OF
SYSTEMS REMAINS SIMILAR TO PREVIOUS PACKAGE...UNCERTAINTIES IN
EVOLUTION OF THE SYSTEMS APPROACHING REMAIN AS WELL. IN THE SHORT
TERM THROUGH SUNDAY...CONSENSUS IS THAT A NEARLY STATIONARY FRONT
WILL SET UP OVER NORTHERN IOWA WITH SOUTHERLY FLOW AND INCREASING
SURFACE MOISTURE THROUGH THE DAY. WITH WARM H850 TEMPS ALOFT AND
AMPLE SUNSHINE DURING THE DAY...AFTERNOON HIGHS SHOULD WARM INTO
THE LOWER 70S OVER THE REGION. LOOKING AT MOISTURE VALUES...RH
SHOULD REMAIN NEAR TO AROUND 30 PERCENT AT MINIMUM WITH WINDS
NEARING 20 MPH...SO FIRE WEATHER CONDITIONS WILL PROBABLY NOT BE
MET OVER THE AREA ON SUNDAY. AS AN H500 ZONAL FLOW BECOMES MORE
EMBEDDED ACROSS THE CONUS BY SUNDAY...A STRONGER LONGWAVE TROUGH
OVER THE PACIFIC NORTHWEST WILL BEGIN TO DIG SOUTH WITH SEVERAL
SHORTWAVES EJECTING EAST TOWARD THE PLAINS DURING THE UPCOMING
WEEK. THE FIRST WILL INDUCE A SURFACE LOW OVER THE WESTERN PLAINS
BY MONDAY AFTERNOON. AS THAT LOW DIGS SOUTHEAST...THE NEARLY
STATIONARY BOUNDARY OVER NORTHERN IOWA WILL BEGIN TO ADVANCE SOUTH
CONCURRENTLY WITH INCREASING H850 SOUTHERLY WINDS ADVANCING NORTH.
THIS WILL CREATE SUFFICIENT ISENTROPIC UPGLIDE AND INCREASING
INSTABILITY...WHICH WILL RESULT IN OVERRUNNING RAINFALL AND
SCATTERED THUNDERSTORMS BY 00Z TUESDAY. THOUGH MONDAY LOOKS WARMER
NOW SOUTH OF THE BOUNDARY...MOST OF THE AREA WILL BE NORTH OF THE
BOUNDARY BY TUESDAY. THIS WILL RESULT IN MUCH COOLER AFTERNOON
HIGHS...HIGHER POP AND THE LIKELIHOOD OF SHOWERS AND SCATTERED
THUNDER MOST OF THE DAY OVER THE SOUTH HALF. THE WAVE WILL
EVENTUALLY PULL EAST BY TUESDAY NIGHT WITH ONLY A MODEST RECOVERY
IN TEMPERATURE WEDNESDAY AFTERNOON AS THE STORM EXITS THE REGION.
THE NEXT SHORTWAVE WILL APPROACH WEDNESDAY NIGHT INTO THURSDAY.
MODELS DIFFER ON THE TRACK AND PLACEMENT OF THE SYSTEM. FOR MOST
OF NEXT WEEK...THE EURO/GEM SHOW A PREFERENTIAL SOUTHERN STREAM
TRACK OF THE SYSTEMS WHILE THE GFS IS SHOWING ITS NORTHERLY BIAS
WITH BOTH SYSTEMS. FOR NOW WILL TREND TOWARD THE SLIGHTLY MORE
SOUTHERLY TRACKS WHICH RESULT IN LESSER INSTABILITY WITH THE
MONDAY NIGHT/TUESDAY SYSTEM AND FOR THE SECOND SYSTEM AS WELL.
THOUGH THERE ARE SOME SIMILARITIES WITH THE WED/THU SYSTEM BETWEEN
THE TWO MODELS...THE EURO TRACKS A BIT FARTHER EAST OVER SOUTHEAST
IOWA WHILE THE GFS TRACKS OVER WESTERN IOWA. BOTH MODELS WOULD
SUGGEST A POSSIBILITY OF SEVERE WEATHER OVER THE REGION THURSDAY...
WITH THE GFS MORE WIDESPREAD AND THE EURO MORE CONFINED TO THE
SOUTHEAST QUARTER OF THE FORECAST AREA. FOR NOW WILL LEAN TOWARD
THE EURO SOLUTION...BUT WILL HAVE TO MONITOR OVER THE NEXT SEVERAL
PACKAGES. BEYOND THURSDAY WILL EXPECT A CLEARING TREND INTO THE
WEEKEND AS COOL HIGH PRESSURE MOVES ACROSS THE CENTRAL PLAINS INTO
THE GREAT LAKES. TEMPERATURES WILL MODERATE SLOWLY WITH THE
SUNSHINE AS HIGHS CLIMB BACK INTO THE LOWER 60S BY THE END OF THE
PERIOD.

&&

.AVIATION...04/06Z
ISSUED AT 1145 PM CDT FRI APR 3 2015

HIGH PRESSURE WILL PUSH SOUTHEAST THROUGH PERIOD. WINDS WILL
BECOME MORE SOUTHERLY THROUGH THE DAY. WINDS WILL INCREASE AFTER
12Z...WITH GUSTS POSSIBLE AT SITES...ESPECIALLY SOUTHERN SITES
KFOD/KDSM/KOTM UP TO 20KTS NEAR/AFTER 18Z. GUSTS WILL DIMINISH
AROUND 00Z...THOUGH WILL STILL REMAIN STRONG NEAR 10KTS AT
SOUTHERN SITES THROUGH END OF PERIOD.

&&

.FIRE WEATHER...
ISSUED AT 335 AM CDT SAT APR 4 2015

THE EXPECTED DEEP MIXING WILL HELP LOWER SURFACE DEW
POINTS INTO THE LOWER TO MIDDLE 20S ACROSS WEST-CENTRAL IOWA AND
SHOULD ALLOW FOR THE AMBIENT TEMPERATURES TO RISE SLIGHTLY HIGHER
THAN PREVIOUSLY ANTICIPATED. AS A RESULT...THE RELATIVE HUMIDITY
VALUES HAVE DECREASED TO LESS THAN 25 PERCENT OVER THE WEST. THE LOW
RH VALUES IN CONJUNCTION WITH WIND GUSTS OVER 25 MPH RESULTED IN
ISSUING A RED FLAG WARNING FOR THE WEST-CENTRAL PORTIONS OF THE
FORECAST AREA...CRAWFORD AND SAC COUNTY. THE GFDI VALUES ARE STILL
THE VERY HIGH CATEGORY FOR THIS LOCATION EVEN WITH THE RECENT
RAINFALL THIS WEEK. OTHER AREAS OF CONCERN THAT ARE BORDERLINE RED
FLAG CRITERIA ARE ALONG THE US 71 CORRIDOR FROM ATLANTIC TO CARROLL
AND HIGHWAY 4 CORRIDOR FROM ROCKWELL CITY TO EMMETSBURG...BUT EITHER
DO NOT MEET THE WIND GUST CRITERIA OR THE GFDI VALUE IS TOO LOW TO
WARRANT A RED FLAG WARNING ATTM.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 8 PM CDT THIS
EVENING FOR CRAWFORD-SAC.

&&

SHORT TERM...PODRAZIK
LONG TERM...REV
AVIATION...AWB
FIRE WEATHER...PODRAZIK
Hazardous weather outlook, Apr 3, 5:09 AM CDT, 22 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
509 AM CDT FRI APR 3 2015

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-041100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
509 AM CDT FRI APR 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED NON-SEVERE THUNDERSTORMS ARE EXPECTED MONDAY INTO
TUESDAY..MAINLY OVER THE SO0UTH HALF OF THE STATE. ADDITIONAL
ROUNDS ARE EXPECTED THURSDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

Nearby

Red Flag Warnings in Iowa, 2015Every red flag warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.